MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CARBIDE PUNCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. CARBIDE PUNCH; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71367566
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device, intended for use in treatment, was returned for evaluation.A visual inspection of the returned device confirms the tip is broken off.The broken piece was not returned with the device.The device was manufactured in 2007.This device shows signs of significant wear/use.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.This device is a reusable instruments that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.
 
Event or Problem Description
It was reported that during set up and inspection, the carbide punch was found to be broken at the tip; the procedure was successfully completed without delay using a back-up device.No patient injury or other complications were reported.

Brand Name
CARBIDE PUNCH
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10610285
Report Number1020279-2020-04994
Device Sequence Number16746605
Product Code LXH
UDI-Device Identifier03596010407191
UDI-Public03596010407191
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71367566
Device Catalogue Number71367566
Device Lot Number07JSY0007
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2020
Initial Report FDA Received Date09/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1